Texas, 2022

Damaging Winds in Texas, May 22, 2022

May 22, 2022 · NWS CRP · 3 events in 2 counties and zones

Thunderstorms formed along a frontal boundary over south-central and southeast Texas on the afternoon and evening of the 21st. This activity moved toward the coast and reached the Victoria Crossroads during the early morning hours of the 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Thunderstorms formed along a frontal boundary over south-central and southeast Texas on the afternoon and evening of the 21st. This activity moved toward the coast and reached the Victoria Crossroads during the early morning hours of the 22nd. The storms produced wind damage in Victoria and in Kingsville around daybreak on the 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 21, 11:35 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, May 21, 11:35 PM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
1235 AM CDT Sun May 22 2022

.AVIATION...

Showers and thunderstorms moving across the northern Brush Country
and another area of storms in Mexico east of Eagle Pass, will
continue to move east-southeast over the next several hours as a
weak front moves into S TX. The storms are expected to weaken as
they approach the Coastal Bend and there is some uncertainty if
they will dissipate completely by the time they reach the coast.
Regardless, there will be a mix of IFR to VFR conditions through
the night along with strong gusty winds in and near storms. The
overall prevailing conditions are expected to be in the MVFR
category. As the boundary moves southeast, surface winds will
shift to the northeast. The boundary may stall or meander across
the Coastal Plains through Sunday afternoon resulting in winds
varying between northeast and east. The storms are expected to
exit the area toward early Sunday morning with conditions somewhat
improving by Sunday afternoon. However, additional convection will
be possible across the Brush country by late Sunday afternoon
into Sunday evening with conditions once again deteriorating.

&&

.PREV DISCUSSION... /Issued 1106 PM CDT Sat May 21 2022/

DISCUSSION...SPC has issued a Severe Thunderstorm Watch for
northern counties along with Webb County through 09Z. Strong
to severe storms have persisted along the frontal boundary from
Pleasanton to north of Cotulla to north of Carrizo Springs. This
activity will move eastward into a strongly unstable air mass
that resides over the region. Expect cap will be strong enough
over the coastal region to inhibit these storms from maintaining
strength as they move toward the coast overnight.

PREV DISCUSSION... /Issued 926 PM CDT Sat May 21 2022/

DISCUSSION...Convective outflow from storms along the frontal
boundary over the Hill Country earlier this evening has pushed
the boundary into the Rio Grande plains southwest of San Antonio
with severe storms moving southeast. SPC mesoanalysis shows MLCAPE
values quite high over this region, from 4-5 thousand J/kg with
effective shear around 35 knots. Convective inhibition is
stronger over south Texas, evident on 00Z CRP sounding. But expect
activity will reach northern counties a little earlier than
previous forecast. Storms will have the potential to be severe
with large hail and damaging winds into the early overnight hours.
Hi-resolution CAMs depict activity should weaken as it moves to
the southeast toward the coast due to the cap.

PREV DISCUSSION... /Issued 700 PM CDT Sat May 21 2022/

AVIATION...00Z TAFs

Gusty winds and mainly VFR conditions will continue into the
early evening hours except for occasional MVFR ceilings over the
Victoria Crossroads. The MVFR ceilings will become prevalent over
the coastal plains between 03Z-05Z. Frontal boundary was located
west of the I-35 corridor in central Texas southwest into the
Hill Country. Strong to severe storms continue between Kerrville
and Del Rio. This activity is expected to slowly move south this
evening and reach COT area around 05Z. Expect outflow from the
convection will become the effective frontal boundary, pushing
into south Texas during the early overnight period. Confidence
is higher that the boundary will provide enough lift to overcome
capping inversion and produce storms for the northern counties.
Will show VCSH with frontal passage for southern terminals. There
is some uncertainty where the frontal boundary will end up during
the day Sunday. Some models push it into the Gulf (ARW), while
others show the boundary stalling along the coast and moving back
inland as a warm front Sunday afternoon. This would provide the
opportunity for air mass recovering and instability to develop
along with a focus for convective redevelopment. Will show MVFR
ceilings as prevailing through early afternoon, then VFR there
after.

PREV DISCUSSION... /Issued 523 PM CDT Sat May 21 2022/

SHORT TERM (Tonight through Sunday Night)...

Visible satellite imagery currently shows the cold front across
North Texas. This front is expected to continue pushing south and
enter our northern counties late tonight, clearing the CWA by
tomorrow morning. Isolated showers and thunderstorms are expected to
develop around midnight and gradually move southward with the
progression of the cold front. Some of these storms could become
strong to severe. SPC has placed the far NW CWA (NW Webb,NW
La Salle, and NW McMullen) in a marginal risk for severe
thunderstorms, with the primary hazards expected to be wind and
hail related. Rain chances could linger into the early afternoon
hours. Rain chances will return once again tomorrow night from
west to east as a shortwave moves across the region.

Despite the passage of the cold front, temperatures are expected to
remain warm tomorrow. Max temperatures tomorrow are expected to
range from the upper 80s near the coast to the mid 90s across the
Rio Grande Plains. With the expected precipitation and passage of
the cold front, temperatures tonight and tomorrow night are expected
to drop into the lower to mid 70s, providing some relief from our
recent mild nights.

LONG TERM (Monday through Saturday)...

Unsettled weather will start of the work week as a series of
shortwave troughs make their way across the region. With an unstable
environment, CAPE around 2500-3000 J/kg, minimal capping, and ample
moisture (PWAT values around 1.6-2.0") the ingredients should be in
place for numerous showers and thunderstorms to occur Monday and
Tuesday. SPC currently has the Rio Grande Plains, portions of the
Brush Country, and the northern portions of the Coastal Plains in a
marginal risk for severe thunderstorms for Monday. With steep lapse
rates and DCAPE above 1000 J/kg in these areas, the primary modes of
severe weather are expected to be damaging winds and large hail.
Cannot rule out stronger storms outside of the marginal risk area,
either. Model soundings forecast similar environments in ALI/CRP/VCT
and the seabreeze could provide sufficient lift to initiate these
storms.

Late Monday night into Tuesday morning, models develop an area of
low-level moisture convergence as a strong mid-level shortwave
progresses through South Texas. Models have pulled back on PWAT
values from the previous forecast, with values now forecast to be
around 1.9-2.1" across northern portions of the CWA, but the
environment remains highly unstable. Numerous TSRA expected to
continue across South Texas Monday night into Tuesday. Forecast
soundings continue to indicate a moist profile with skinny CAPE in
the northern CWA late Monday night in to early Tuesday which could
lead to some storms producing heavy rainfall. With the lack of
significant rainfall, not expecting to observe widespread flooding;
however, localized flooding in low-lying areas is not out of the
question.

Scattered showers and thunderstorms will continue into Wednesday.
Chances decrease on Thursday as ridging builds into South Texas and
a weak frontal boundary pushes through. Models continue to differ on
timing and strength of the frontal boundary as well as when rain
will taper off. Did not deviate too far from the previous forecast
and kept with the NBM. Will have a brief respite from the heat on
Thursday as the boundary brings drier and slightly cooler air.

Hot and humid conditions will continue through Wednesday, leading
to heat index values of 100 to 105 each afternoon.

MARINE...

Moderate onshore winds are expected to continue this afternoon
through this evening before subsiding to weak to moderate late
tonight and into tomorrow morning. By late tomorrow morning, the
winds are expected to shift to the northeast and increase to more
moderate levels in the wake of the front with onshore flow
returning late tomorrow night. With the approaching frontal
passage tonight/tomorrow morning and a mid-level disturbance
tomorrow night, isolated to scattered showers and thunderstorms
will be possible across the local waters late tonight/early
tomorrow morning and tomorrow night.

Moderate to strong onshore flow is expected Monday through Wednesday
with flow becoming northeasterly with the approach of a cold front
mid to late next week. Advisory conditions are expected Monday
through Wednesday. Scattered to numerous showers and thunderstorms
are expected Monday through Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    76  90  74  89  76  /  40  50  60  50  20
Victoria          72  88  72  86  73  /  40  60  70  80  30
Laredo            75  95  74  95  75  /  50  70  70  40  20
Alice             73  93  72  93  75  /  50  60  60  60  20
Rockport          77  89  77  88  79  /  40  50  60  60  20
Cotulla           72  92  74  93  75  /  50  80  80  50  20
Kingsville        74  91  73  92  75  /  50  50  50  50  20
Navy Corpus       78  87  78  86  79  /  40  40  60  50  20

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk until 7 AM CDT this morning For the
     following zones: Aransas Islands...Calhoun Islands...
     Kleberg Islands...Nueces Islands.

GM...None.

&&

TE/81...AVIATION
Hazardous weather outlook, May 21, 2:42 PM CST, 11 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
342 PM CDT Sat May 21 2022

TXZ229>234-239>247-342>347-442-443-447-222045-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
342 PM CDT Sat May 21 2022

This hazardous weather outlook is for South Texas.

.DAY ONE...This afternoon and Tonight

High Risk of Rip Currents for the Gulf-facing beaches of the
Middle Texas Coast tonight.

A Coastal Flood Advisory is in effect for the Gulf-facing beaches
of the Middle Texas Coast through 7 PM this evening.

Heat Advisory in effect from noon through 7 PM today across the
inland Coastal Plains, Brush Country and Rio Grande Plains. Heat
indices may exceed 110 degrees over the area under Advisory and
may range between 105 to 109 degrees elsewhere.

Scattered thunderstorms are expected across South Texas tonight.
A few storms could become strong to severe at times with gusty
winds, small hail, heavy rainfall and dangerous lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms are possible Sunday through Monday, becoming
numerous Monday night and Tuesday, then scattered again Wednesday.
Some storms could become strong with wind gusts up to around 40 mph,
small hail, heavy rainfall and dangerous lightning.

There is a high risk of rip currents through Sunday morning. A
moderate to high risk of rip currents is possible the rest of the
day Sunday and into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GMZ231-232-236-237-250-255-270-275-222045-
Baffin Bay and Upper Laguna Madre-Corpus Christi and Nueces Bays-
Copano, Aransas, and Redfish Bays-
San Antonio, Mesquite, and Espiritu Santo Bays-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
342 PM CDT Sat May 21 2022

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...This afternoon and Tonight

Scattered thunderstorms will be possible tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Small Craft Advisory conditions are expected for elevated winds and
waves at times Monday through Wednesday.

Scattered thunderstorms are possible Sunday through Wednesday,
becoming isolated Thursday. Some storms may become strong with wind
gusts up to 35 knots, small hail, heavy rainfall and dangerous
lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

JCP/HA

In the hours before

Special weather statement, May 21, 8:37 PM CST, 5 hours 18 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
937 PM CDT Sat May 21 2022

TXZ239-220315-
Webb TX-
937 PM CDT Sat May 21 2022

...A strong thunderstorm will impact portions of northwestern Webb
County through 1015 PM CDT...

At 937 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Chupadera Ranch Airport, or 36 miles south of
Carrizo Springs, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Webb
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2820 9992 2820 9979 2800 9966 2791 9991
      2794 9993 2794 9994 2798 9993 2798 9996
      2800 9999 2807 10002 2809 10005 2810 10005
      2812 10007 2815 10008
TIME...MOT...LOC 0237Z 240DEG 16KT 2801 9996

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TMT
Special weather statement, May 21, 10:25 PM CST, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
1125 PM CDT Sat May 21 2022

TXZ229-230-220515-
McMullen TX-La Salle TX-
1125 PM CDT Sat May 21 2022

...A strong thunderstorm will impact portions of northeastern La
Salle and northwestern McMullen Counties through 1215 AM CDT...

At 1125 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Zella, or 15 miles east of Dilley, moving
southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Zella, Fowlerton and Los Angeles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
south Texas.

&&

LAT...LON 2864 9880 2864 9871 2848 9866 2840 9908
      2864 9915 2865 9880
TIME...MOT...LOC 0425Z 332DEG 16KT 2863 9893

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

TMT
Special weather statement, May 21, 11:00 PM CST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
1200 AM CDT Sun May 22 2022

TXZ229-220530-
La Salle TX-
1200 AM CDT Sun May 22 2022

...A strong thunderstorm will impact portions of central La Salle
County through 1230 AM CDT...

At 1159 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Cotulla, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Artesia Wells.

This includes Interstate 35 between mile markers 53 and 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
south Texas.

&&

LAT...LON 2826 9933 2849 9918 2837 9888 2810 9914
TIME...MOT...LOC 0459Z 301DEG 12KT 2834 9916

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TMT
Special weather statement, May 21, 11:45 PM CST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
1245 AM CDT Sun May 22 2022

TXZ231-232-220615-
Live Oak TX-Bee TX-
1245 AM CDT Sun May 22 2022

...A strong thunderstorm will impact portions of northwestern Live
Oak and northwestern Bee Counties through 115 AM CDT...

At 1244 AM CDT, Doppler radar was tracking a strong thunderstorm over
Esseville, or 8 miles southeast of Campbellton, moving southeast at
35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Three Rivers, Nell, Oakville, Pawnee, Ray Point, Whitsett and
Esseville.

This includes the following highways...
 Interstate 37 between mile markers 64 and 83.
 US Highway 281 between mile markers 618 and 628.
 US Highway 181 near mile marker 572.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
south Texas.

&&

LAT...LON 2873 9805 2869 9801 2872 9792 2869 9786
      2867 9780 2829 9823 2858 9834 2862 9832
      2876 9814
TIME...MOT...LOC 0544Z 301DEG 30KT 2866 9819

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TMT
Special weather statement, May 22, 12:46 AM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
146 AM CDT Sun May 22 2022

TXZ233-234-220730-
Victoria TX-Goliad TX-
146 AM CDT Sun May 22 2022

...A strong thunderstorm will impact portions of western Victoria and
Goliad Counties through 230 AM CDT...

At 145 AM CDT, Doppler radar was tracking a strong thunderstorm over
Charco, or 14 miles west of Goliad, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Goliad, Fannin, Schroeder, Coleto Creek Park, Ander, Oak Village,
Mission Valley, Weesatche, Weser, Nursery and Charco.

This includes the following highways...
 US Highway 183 between mile markers 626 and 652.
 US Highway 59 between mile markers 645 and 674.
 US Highway 77 between mile markers 580 and 584.
 US Highway 87 between mile markers 798 and 804.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
south Texas.

&&

LAT...LON 2868 9706 2849 9724 2866 9773 2872 9771
      2892 9743 2892 9739 2887 9730 2904 9706
TIME...MOT...LOC 0645Z 288DEG 35KT 2872 9762

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TMT
Special weather statement, May 22, 1:25 AM CST, 30 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
225 AM CDT Sun May 22 2022

TXZ233-234-220830-
Victoria TX-Goliad TX-
225 AM CDT Sun May 22 2022

...A strong thunderstorm will impact portions of Victoria and
northeastern Goliad Counties through 330 AM CDT...

At 224 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ander, or 10 miles northeast of Goliad, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Victoria, Goliad, Guadalupe, Fannin, Victoria Colony Creek Country
Club, Weesatche, Weser, Nursery, Victoria Riverside Park, Victoria
College, Victoria Mall, Saxet Lakes, Brentwood Subdivision, Inez,
Salem, Telferner, Downtown Victoria, Fordtran, Schroeder and Ander.

This includes the following highways...
 US Highway 183 between mile markers 628 and 640.
 US Highway 59 between mile markers 624 and 656.
 US Highway 77 between mile markers 560 and 584.
 US Highway 87 between mile markers 798 and 818.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
south central Texas.

&&

LAT...LON 2906 9694 2902 9683 2892 9679 2889 9673
      2885 9670 2882 9672 2879 9669 2877 9670
      2866 9749 2883 9755 2892 9742 2887 9730
      2910 9698
TIME...MOT...LOC 0724Z 256DEG 34KT 2880 9730

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

PH

The radar

The Corpus Christi radar (KCRP), 125 km away, was scanning. The volume nearest the first event began at 07:57 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Victoria

When
May 22, 1:55 AM CST to 2:00 AM CST
Where
Victoria County, 1.65 mi NW of Victoria to 1.07 mi NNW of Victoria
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
28.814, -97.002

A power pole was blown down along with power lines down on East Virginia Street in Victoria.

Thunderstorm Wind, Victoria

When
May 22, 2:00 AM CST to 2:05 AM CST
Where
Victoria County, 0.61 mi E of Victoria to 0.97 mi E of Victoria
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
28.800, -96.970

Tree was blown down on the road near Delmar Drive and Lone Tree Road in Victoria.

Thunderstorm Wind, Kleberg

When
May 22, 7:05 AM CST to 7:10 AM CST
Where
Kleberg County, Riviera
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
27.300, -97.820

A shed was blown over in Riviera.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030367, 1030369, 1030372.